North Dakota, 2009

Hail in North Dakota, August 13 to 14, 2009

August 13 to 14, 2009 · NWS BIS · 2 events in 2 counties and zones

In the early morning hours of August 14th, elevated thunderstorms developing north of a stationary surface boundary across portions of northeastern Montana and northwestern North Dakota, increased in severity as a strengthening low level jet enhanced the ascent over this area. Two reports of large hail were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

In the early morning hours of August 14th, elevated thunderstorms developing north of a stationary surface boundary across portions of northeastern Montana and northwestern North Dakota, increased in severity as a strengthening low level jet enhanced the ascent over this area. Two reports of large hail were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 13, 7:12 PM MST, 3 hours 14 minutes earlier.

Area forecast discussion, Aug 13, 7:12 PM MST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
912 PM CDT THU AUG 13 2009

.UPDATE...WV IMAGERY SHOWS PRONOUNCED SHORTWAVE MOVING THROUGH
WESTERN MONTANA SUPPORTING CONVECTION. 00Z BIS SOUNDING SHOWS
STRONG CAP IN PLACE WITH H7 TEMP AROUND 13C AND 142 J/KG OF CIN
KEEPING 2091 J/KG OF CAPE OUT OF REACH. CONVECTION UNDERWAY WELL
WEST AND SOUTH OF CWA. NORTHWEST PART OF STATE REMAINS IN SLIGHT
RISK OF SEVERE STORMS PER SPC...CONDITIONAL ON ONGOING CONVECTION
UPSTREAM REACHING ND FOR MAINLY A WIND THREAT. MODELS HAVE
STRUGGLED WITH DETAILS OVER OUR CWA WITH 18Z NAM GENERATING
CONVECTIVE PRECIP BASED ON OVERLY MOIST LOW LEVELS. INCOMING 00Z
NAM CONTINUES TO SHOW CONVECTION MAKING IT INTO NW ND AFTER
06Z...ALTHOUGH LOOKING A LITTLE WEAKER THAN COMPLEX THAT THE 18Z
NAM BROUGHT THROUGH. BOTTOM LINE IS THAT FORECAST HAS BEEN LEFT
ALONE WITH CHANCE POPS LOCATED OVER NORTHERN ZONES WHERE COMBINATION
OF ELEVATED INSTABILITY AND APPROACHING SHORTWAVE WILL BETTER
SUPPORT CONVECTIVE THREAT. SAVADEL
&&

.PREV DISCUSSION... /ISSUED 244 PM CDT THU AUG 13 2009/

SYNOPSIS...FLOW IS AMPLIFYING ACROSS THE NORTHERN TIER THANKS
TO A STRONG JET STREAK DIVING SOUTHWARD INTO THE BASE OF A
NORTHWESTERN TROUGH AND AN INTENSIFYING SHORTWAVE IN THE
WASHINGTON/OREGON/IDAHO TRISTATE. A SERIES OF SHORTWAVES EJECTING
INTO THE NORTHERN PLAINS WILL RESULT IN AN ACTIVE PRECIPITATION
PATTERN.

SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT
SHORTWAVES EMBEDDED IN MAIN BELT OF WESTERLIES ACROSS THE NORTHERN
TIER WILL ACT TO ENHANCE THE THERMAL GRADIENT PRESENT ACROSS NORTH
DAKOTA WHILE PRESENTING THE PROBLEM OF DECIDING WHEN AND WHERE
PRECIPITATION WILL FALL. IT SEEMS THAT TODAY WILL BE SIMILAR TO
YESTERDAY WITH A FEW AFTERNOON THUNDERSTORMS POSSIBLE ALONG THE
FRONTAL BOUNDARY FOLLOWED BY ADVECTION OF LOWER HEIGHTS ALOFT AND
MORE AREAL COVERAGE OF SHOWERS AND THUNDERSTORMS LATE EVENING
THROUGH FRIDAY MORNING. THE MAIN DIFFERENCE EVIDENT IS FRONTAL
POSITION...WHICH HAS SHIFTED ABOUT 100 MILES SOUTHEASTWARD IN THE
PAST 12 HOURS.

THE AIR MASS SOUTH OF THE FRONT SHOULD REMAIN VERY CAPPED TODAY.
DYNAMIC SUPPORT FROM THE SHORTWAVE PROBABLY WILL NOT ARRIVE UNTIL
LATE EVENING...AND LOOKS TO REMAIN OVER THE NORTHERN HALF OF THE
STATE.

SEVERAL SHORTWAVES ARE THEN FORECAST TO IMPACT THE AREA FRIDAY INTO
EARLY SUNDAY MORNING. TIMING ALL OF THESE WAVES IS A NIGHTMARE...SO
FORECAST PACKAGE RELIED HEAVILY ON CONTINUITY...12 UTC GFS/NAM...09
UTC SREF MEAN...00 UTC ECMWF BLENDED TOGETHER WITH RELEVANT MOS
PRECIPITATION GUIDANCE.

CONCERNING TEMPERATURES...FRONTAL PASSAGE WILL CAUSE AN ABRUPT END
TO THE HOT TEMPERATURES IN NORTH DAKOTA...ALTHOUGH NEAR AVERAGE
TEMPERATURES SHOULD REMAIN UNTIL THE STRONGER FRONT PASSES ON
SATURDAY AFTERNOON/EVENING. THEREAFTER...IT APPEARS THAT
TEMPERATURES WILL REMAIN BELOW AVERAGE WELL INTO THE LONG TERM.

LONG TERM...MONDAY THROUGH THURSDAY
THE MODELS ALL AGREE IN OVERALL TREND ON THE BROAD SCALE BRINGING
AN UPPER LEVEL TROUGH INTO THE PLAINS. LOOKS LIKE MONDAY THROUGH
THURSDAY WILL HAVE A SLIGHT CHANCE OF TSTMS AND SHOWERS AND ANOTHER
ROUND OF COOLER WEATHER.

AVIATION...MAIN WEATHER FACTOR TONIGHT WILL BE THE DEVELOPMENT OF
THUNDERSTORMS MAINLY ALONG AND WEST OF A NEARLY STATIONARY FRONT
THAT EXTENDED FROM BOWMAN TO ROLLA AT 19Z. IF THUNDERSTORMS
DEVELOP...THE POTENTIAL IS FOR STRONG WINDS AND HAIL SIMILAR TO
LAST NIGHT.

FIRE WEATHER...ANOTHER DAY OF HOT TEMPERATURES IS ONGOING FOR
AREAS SOUTH OF THE FRONT STRETCHING FROM NORTHEASTERN INTO
SOUTHWESTERN NORTH DAKOTA. MINIMUM RELATIVE HUMIDITIES ARE
EXPECTED TO REMAIN IN THE 20S AND 30S PERCENT TODAY...SO ANY
LIGHTNING STRIKING THE GROUND AWAY FROM PRECIPITATION MAY SPARK A
FIRE OR TWO. THEREAFTER...MINIMUM RELATIVE HUMIDITIES SHOULD
REMAIN ABOVE THE MIDDLE 30S PERCENT DUE TO COOLER TEMPERATURES
BEHIND THE FRONT AND NEARBY PRECIPITATION. EXPECT WINDS OUT OF THE
NORTH/NORTHEAST NORTH OF THE FRONT AND SOUTH/SOUTHEAST ON THE
SOUTH SIDE.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 13, 2:51 AM MST, 19 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
451 AM CDT THU AUG 13 2009

NDZ001>005-009>013-017>023-025-031>037-141000-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-
451 AM CDT THU AUG 13 2009 /351 AM MDT THU AUG 13 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY...AND A GOOD CHANCE
FRIDAY NIGHT. SOME OF THE STORMS MAY BE SEVERE FRIDAY AFTERNOON
AND NIGHT.

THUNDERSTORMS ARE LIKELY SATURDAY AND SATURDAY NIGHT.

THE CHANCE OF THUNDERSTORMS CONTINUES INTO SUNDAY WITH ONLY A
SLIGHT CHANCE MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

NDZ040>048-050-051-141000-
SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE-
MCINTOSH-DICKEY-
451 AM CDT THU AUG 13 2009 /351 AM MDT THU AUG 13 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY...AND A GOOD CHANCE
FRIDAY NIGHT. SOME OF THE STORMS MAY BE SEVERE FRIDAY AFTERNOON
AND NIGHT.

THUNDERSTORMS ARE LIKELY SATURDAY AND SATURDAY NIGHT.

THE CHANCE OF THUNDERSTORMS CONTINUES INTO SUNDAY WITH ONLY A
SLIGHT CHANCE MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

JV

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, McKenzie

When
August 13, 10:26 PM MST to 10:31 PM MST
Where
McKenzie County, 13.83 mi N of Grassy Butte
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
47.600, -103.260

Hail, Mountrail

When
August 14, 1:03 AM CST to 1:09 AM CST
Where
Mountrail County, 1.46 mi SSW of Parshall
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
47.950, -102.140

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2009Every state in 2009This day in weather historyWarnings in North Dakota, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188289, 188290.